Probabilistic and Asymptotic Aspects of Finite Simple Groups

Chapter
Part of the Lecture Notes in Mathematics book series (LNM, volume 2070)

Abstract

This is a survey of recent developments in the probabilistic and asymptotic theory of finite groups, with an emphasis on the finite simple groups. The first two sections are concerned with random generation, while the third section focusses on some applications of probabilistic methods in representation theory. The final section deals with asymptotic aspects of the diameter and growth of Cayley graphs.

References

  1. 1.
    M. Aschbacher, On the maximal subgroups of the finite classical groups. Invent. Math. 76, 469–514 (1984)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    M. Aschbacher, R. Guralnick, Some applications of the first cohomology group. J. Algebra 90, 446–460 (1984)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    M. Aschbacher, L. Scott, Maximal subgroups of finite groups. J. Algebra 92, 44–80 (1985)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    L. Babai, The probability of generating the symmetric group. J. Comb. Theor. Ser. A 52, 148–153 (1989)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    L. Babai, A. Seress, On the diameter of Cayley graphs of the symmetric group. J. Comb. Theor. Ser. A 49, 175–179 (1988)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    L. Babai, A. Seress, On the diameter of permutation groups. Eur. J. Comb. 13, 231–243 (1992)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    L. Babai, R. Beals, A. Seress, in On the Diameter of the Symmetric Group: Polynomial Bounds. Proceedings of the Fifteenth Annual ACM-SIAM Symposium on Discrete Algorithms (ACM, New York, 2004), pp. 1108–1112Google Scholar
  8. 8.
    J. Bourgain, A. Gamburd, Uniform expansion bounds for Cayley graphs of \(SL_{2}(\mathbb{F}_{p})\). Ann. Math. 167, 625–642 (2008)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    J. Bourgain, N. Katz, T. Tao, A sum-product estimate in finite fields, and applications. Geom. Funct. Anal. 14, 27–57 (2004)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    E. Breuillard, B. Green, T. Tao, Approximate subgroups of linear groups. Geom. Funct. Anal. 21, 774–819 (2011)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    T.C. Burness, M.W. Liebeck, A. Shalev, Generation and random generation: from simple groups to maximal subgroups, preprint, available at http://eprints.soton.ac.uk/151795.
  12. 12.
    R.W. Carter, Finite Groups of Lie Type: Conjugacy Classes and Complex Characters. Pure and Applied Mathematics (Wiley-Interscience, New York, 1985)MATHGoogle Scholar
  13. 13.
    M.D.E. Conder, Generators for alternating and symmetric groups. J. Lond. Math. Soc. 22, 75–86 (1980)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    M.D.E. Conder, Hurwitz groups: a brief survey. Bull. Am. Math. Soc. 23, 359–370 (1990)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    F. Dalla Volta, A. Lucchini, Generation of almost simple groups. J. Algebra 178, 194–223 (1995)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    J.D. Dixon, The probability of generating the symmetric group. Math. Z. 110, 199–205 (1969)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    J.D. Dixon, Asymptotics of generating the symmetric and alternating groups. Electron. J. Comb. 12, 1–5 (2005)Google Scholar
  18. 18.
    J.D. Dixon, B. Mortimer, Permutation Groups. Graduate Texts in Mathematics, vol. 163 (Springer, New York, 1996)Google Scholar
  19. 19.
    E.B. Dynkin, Semisimple subalgebras of semisimple Lie algebras. Trans. Am. Math. Soc. 6, 111–244 (1957)MATHGoogle Scholar
  20. 20.
    P. Erdös, P. Turán, On some problems of a statistical group-theory II. Acta Math. Acad. Sci. Hung. 18, 151–163 (1967)MATHCrossRefGoogle Scholar
  21. 21.
    B. Everitt, Alternating quotients of Fuchsian groups. J. Algebra 223, 457–476 (2000)MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    R.K. Fisher, The number of non-solvable sections in linear groups. J. Lond. Math. Soc. 9, 80–86 (1974)MATHCrossRefGoogle Scholar
  23. 23.
    N. Gill, I. Short, L. Pyber, E. Szabó, On the product decomposition conjecture for finite simple groups, available at arXiv:1111.3497Google Scholar
  24. 24.
    R.M. Guralnick, W.M. Kantor, Probabilistic generation of finite simple groups. J. Algebra 234, 743–792 (2000)MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    R.M. Guralnick, M. Larsen, P.H. Tiep, Representation growth in positive characteristic and conjugacy classes of maximal subgroups. Duke Math. J. 161, 107–137 (2012)MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    R.M. Guralnick, G. Malle, Products of conjugacy classes and fixed point spaces. J. Am. Math. Soc. 25, 77–121 (2012)MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    R.M. Guralnick, M.W. Liebeck, J. Saxl, A. Shalev, Random generation of finite simple groups. J. Algebra 219, 345–355 (1999)MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    P. Hall, The Eulerian functions of a group. Q. J. Math. 7, 134–151 (1936)CrossRefGoogle Scholar
  29. 29.
    J. Häsä, Growth of cross-characteristic representations of finite quasisimple groups of Lie type, preprint, Imperial College London (2012)Google Scholar
  30. 30.
    H.A. Helfgott, Growth and generation in \(SL_{2}(\mathbb{Z}/p\mathbb{Z})\). Ann. Math. 167, 601–623 (2008)MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    H.A. Helfgott, Growth in \(\mathrm{SL}_{3}(\mathbb{Z}/p\mathbb{Z})\). J. Eur. Math. Soc. 13, 761–851 (2011)MathSciNetMATHCrossRefGoogle Scholar
  32. 32.
    H.A. Helfgott, A. Seress, On the diameter of permutation groups, Ann. Math. (to appear), available at arXiv:1109.3550Google Scholar
  33. 33.
    B. Huppert, Endliche Gruppen I. Die Grundlehren der Mathematischen Wissenschaften, Band 134 (Springer, Berlin, 1967)Google Scholar
  34. 34.
    A. Jaikin-Zapirain, L. Pyber, Random generation of finite and profinite groups and group enumeration. Ann. Math. 173, 769–814 (2011)MathSciNetMATHCrossRefGoogle Scholar
  35. 35.
    S. Jambor, M.W. Liebeck, E.A. O’Brien, Some word maps that are non-surjective on infinitely many finite simple groups, Bulletin London Math. Soc. (to appear), available at arXiv:1205.1952Google Scholar
  36. 36.
    G.A. Jones, Varieties and simple groups. J. Austral. Math. Soc. 17, 163–173 (1974)MathSciNetMATHCrossRefGoogle Scholar
  37. 37.
    W.M. Kantor, A. Lubotzky, The probability of generating a finite classical group. Geom. Dedicata 36, 67–87 (1990)MathSciNetMATHCrossRefGoogle Scholar
  38. 38.
    M. Kassabov, T.R. Riley, Diameters of Cayley graphs of Chevalley groups. Eur. J. Comb. 28, 791–800 (2007)MathSciNetMATHCrossRefGoogle Scholar
  39. 39.
    N. Katz, Rigid Local Systems (Princeton University Press, Princeton, 1996)MATHGoogle Scholar
  40. 40.
    P. Kleidman, M.W. Liebeck, The Subgroup Structure of the Finite Classical Groups. London Mathematical Society Lecture Note Series, vol. 129 (Cambridge University Press, Cambridge, 1990)Google Scholar
  41. 41.
    S. Lang, A. Weil, Number of points of varieties over finite fields. Am. J. Math. 76, 819–827 (1954)MathSciNetMATHCrossRefGoogle Scholar
  42. 42.
    M. Larsen, A. Shalev, Characters of symmetric groups: sharp bounds and applications. Invent. Math. 174, 645–687 (2008)MathSciNetMATHCrossRefGoogle Scholar
  43. 43.
    M. Larsen, A. Lubotzky, C. Marion, Deformation theory and finite simple quotients of triangle groups, preprint, Hebrew University, 2012Google Scholar
  44. 44.
    M. Larsen, A. Shalev, P.H. Tiep, Waring problem for finite simple groups. Ann. Math. 174, 1885–1950 (2011)MathSciNetMATHCrossRefGoogle Scholar
  45. 45.
    R. Lawther, Elements of specified order in simple algebraic groups. Trans. Am. Math. Soc. 357, 221–245 (2005)MathSciNetMATHCrossRefGoogle Scholar
  46. 46.
    M.W. Liebeck, G.M. Seitz, Maximal subgroups of exceptional groups of Lie type, finite and algebraic. Geom. Dedicata 36, 353–387 (1990)MathSciNetGoogle Scholar
  47. 47.
    M.W. Liebeck, G.M. Seitz, On the subgroup structure of exceptional groups of Lie type. Trans. Am. Math. Soc. 350, 3409–3482 (1998)MathSciNetMATHCrossRefGoogle Scholar
  48. 48.
    M.W. Liebeck, G.M. Seitz, On finite subgroups of exceptional algebraic groups. J. Reine Angew. Math. 515, 25–72 (1999)MathSciNetMATHGoogle Scholar
  49. 49.
    M.W. Liebeck, G.M. Seitz, The maximal subgroups of positive dimension in exceptional algebraic groups. Mem. Am. Math. Soc. 169(802), 1–227 (2004)MathSciNetGoogle Scholar
  50. 50.
    M.W. Liebeck, A. Shalev, The probability of generating a finite simple group. Geom. Dedicata 56, 103–113 (1995)MathSciNetMATHCrossRefGoogle Scholar
  51. 51.
    M.W. Liebeck, A. Shalev, Classical groups, probabilistic methods, and the (2, 3)-generation problem. Ann. Math. 144, 77–125 (1996)MathSciNetMATHCrossRefGoogle Scholar
  52. 52.
    M.W. Liebeck, A. Shalev, Maximal subgroups of symmetric groups. J. Comb. Theor. Ser. A 75, 341–352 (1996)MathSciNetMATHCrossRefGoogle Scholar
  53. 53.
    M.W. Liebeck, A. Shalev, Simple groups, probabilistic methods, and a conjecture of Kantor and Lubotzky. J. Algebra 184, 31–57 (1996)MathSciNetMATHCrossRefGoogle Scholar
  54. 54.
    M.W. Liebeck, A. Shalev, Diameters of simple groups: sharp bounds and applications. Ann. Math. 154, 383–406 (2001)MathSciNetMATHCrossRefGoogle Scholar
  55. 55.
    M.W. Liebeck, A. Shalev, Fuchsian groups, coverings of Riemann surfaces, subgroup growth, random quotients and random walks. J. Algebra 276, 552–601 (2004)MathSciNetMATHCrossRefGoogle Scholar
  56. 56.
    M.W. Liebeck, A. Shalev, Character degrees and random walks in finite groups of Lie type. Proc. Lond. Math. Soc. 90, 61–86 (2005)MathSciNetMATHCrossRefGoogle Scholar
  57. 57.
    M.W. Liebeck, A. Shalev, Fuchsian groups, finite simple groups and representation varieties. Invent. Math. 159, 317–367 (2005)MathSciNetMATHCrossRefGoogle Scholar
  58. 58.
    M.W. Liebeck, B.M.S. Martin, A. Shalev, On conjugacy classes of maximal subgroups of finite simple groups, and a related zeta function. Duke Math. J. 128, 541–557 (2005)MathSciNetMATHCrossRefGoogle Scholar
  59. 59.
    M.W. Liebeck, L. Pyber, A. Shalev, On a conjecture of G.E. Wall. J. Algebra 317, 184–197 (2007)Google Scholar
  60. 60.
    M.W. Liebeck, N. Nikolov, A. Shalev, A conjecture on product decompositions in simple groups. Groups Geom. Dyn. 4, 799–812 (2010)MathSciNetMATHCrossRefGoogle Scholar
  61. 61.
    M.W. Liebeck, E.A. O’Brien, A. Shalev, P.H. Tiep, The Ore conjecture. J. Eur. Math. Soc. 12, 939–1008 (2010)MathSciNetMATHCrossRefGoogle Scholar
  62. 62.
    M.W. Liebeck, A.J. Litterick, C. Marion, A rigid triple of conjugacy classes in G 2. J. Group Theor. 14, 31–35 (2011)MathSciNetMATHCrossRefGoogle Scholar
  63. 63.
    M.W. Liebeck, E.A. O’Brien, A. Shalev, P.H. Tiep, Products of squares in finite simple groups. Proc. Am. Math. Soc. 140, 21–33 (2012)MathSciNetMATHCrossRefGoogle Scholar
  64. 64.
    M.W. Liebeck, N. Nikolov, A. Shalev, Product decompositions in finite simple groups. Bull. Lond. Math. Soc. (to appear), available at arXiv:1107.1528Google Scholar
  65. 65.
    A. Lubotzky, Discrete Groups, Expanding Graphs and Invariant Measures. Progress in Mathematics, vol. 125 (Birkhäuser, Basel, 1994)Google Scholar
  66. 66.
    A. Lubotzky, The expected number of random elements to generate a finite group. J. Algebra 257, 452–459 (2002)MathSciNetMATHCrossRefGoogle Scholar
  67. 67.
    A. Lubotzky, Expander Graphs in Pure and Applied Mathematics, available at arXiv:1105.2389Google Scholar
  68. 68.
    A.M. Macbeath, Generators of the linear fractional groups, in Proceedings of the Symposium on Pure Math., vol. XII (American Mathematical Society, Providence, Rhode Island, 1969), pp. 14–32Google Scholar
  69. 69.
    A. Mann, Positively finitely generated groups. Forum Math. 8, 429–459 (1996)MathSciNetMATHCrossRefGoogle Scholar
  70. 70.
    C. Marion, Triangle groups and PSL2(q). J. Group Theor. 12, 689–708 (2009)MathSciNetMATHGoogle Scholar
  71. 71.
    C. Marion, On triangle generation of finite groups of Lie type. J. Group Theor. 13, 619–648 (2010)MathSciNetMATHCrossRefGoogle Scholar
  72. 72.
    C. Marion, Random and deterministic triangle generation of three-dimensional classical groups I-III. Comm. Algebra (to appear)Google Scholar
  73. 73.
    A. Maroti, M.C. Tamburini, Bounds for the probability of generating the symmetric and alternating groups. Arch. Math. 96, 115–121 (2011)MathSciNetMATHCrossRefGoogle Scholar
  74. 74.
    B.M.S. Martin, Reductive subgroups of reductive groups in nonzero characteristic. J. Algebra 262, 265–286 (2003)MathSciNetMATHCrossRefGoogle Scholar
  75. 75.
    L. Di Martino, M.C. Tamburini, A.E. Zalesskii, On Hurwitz groups of low rank. Comm. Algebra 28, 5383–5404 (2000)MathSciNetMATHCrossRefGoogle Scholar
  76. 76.
    N.E. Menezes, M.R. Quick, C.M. Roney-Dougal, The probability of generating a finite simple group, Israel J. Math. (to appear)Google Scholar
  77. 77.
    G.A. Miller, On the groups generated by two operators. Bull. Am. Math. Soc. 7, 424–426 (1901)MATHCrossRefGoogle Scholar
  78. 78.
    E. Netto, The Theory of Substitutions and Its Applications to Algebra, 2nd edn. (Chelsea Publishing Co., New York, 1964) (first published in 1892)Google Scholar
  79. 79.
    I. Pak, On probability of generating a finite group, preprint, http://www.math.ucla.edu/pak.
  80. 80.
    I. Pak, What do we know about the product replacement algorithm? in Groups and Computation, III, vol. 8, Columbus, OH, 1999 (Ohio State University Mathematical Research Institute Publications/de Gruyter, Berlin, 2001), pp. 301–347Google Scholar
  81. 81.
    L. Pyber, E. Szabó, Growth in finite simple groups of Lie type of bounded rank, available at arXiv:1005.1858Google Scholar
  82. 82.
    L.L. Scott, Matrices and cohomology. Ann. Math. 105, 473–492 (1977)MATHGoogle Scholar
  83. 83.
    A. Selberg, On the estimation of Fourier coefficients of modular forms. Proc. Symp. Pure Math. 8, 1–15 (1965)MathSciNetGoogle Scholar
  84. 84.
    R. Steinberg, Generators for simple groups. Can. J. Math. 14, 277–283 (1962)MATHCrossRefGoogle Scholar
  85. 85.
    R. Steinberg, Endomorphisms of linear algebraic groups. Mem. Am. Math. Soc. 80, 1–108 (1968)Google Scholar
  86. 86.
    K. Strambach, H. Völklein, On linearly rigid tuples. J. Reine Angew. Math. 510, 57–62 (1999)MathSciNetMATHGoogle Scholar
  87. 87.
    M.C. Tamburini, M. Vsemirnov, Hurwitz groups and Hurwitz generation, in Handbook of Algebra, vol. 4 (Elsevier/North-Holland, Amsterdam, 2006), pp. 385–426Google Scholar
  88. 88.
    M.C. Tamburini, J.S. Wilson, N. Gavioli, On the (2, 3)-generation of some classical groups I. J. Algebra 168, 353–370 (1994)MathSciNetMATHCrossRefGoogle Scholar
  89. 89.
    J. Whiston, Maximal independent generating sets of the symmetric group. J. Algebra 232, 255–268 (2000)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag London 2013

Authors and Affiliations

  1. 1.Department of MathematicsImperial CollegeLondonUK

Personalised recommendations